Ohio, 2015

Hail and Damaging Wind in Ohio, June 29, 2015

June 29, 2015 · NWS ILN · 5 events in 2 counties and zones

Severe thunderstorms developed ahead of an advancing low pressure center.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe thunderstorms developed ahead of an advancing low pressure center.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 29, 2:49 PM EST, 16 minutes earlier.

Area forecast discussion, Jun 29, 2:49 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
349 PM EDT MON JUN 29 2015

.SYNOPSIS...
A WEAK LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE
INTO THE REGION TODAY INTO TONIGHT. THE AREA WILL THEN REMAIN IN A
NORTHWEST FLOW PATTERN ALOFT THROUGH THE END OF THE WEEK. EMBEDDED
DISTURBANCES WITHIN THIS FLOW WILL BRING CHANCES FOR SHOWERS AND
THUNDERSTORMS THROUGH THE END OF THE WORK WEEK. TEMPERATURES WILL
CONTINUE TO BE BELOW NORMAL FOR LATE JUNE AND EARLY JULY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
CONCERN FOR THE NEAR TERM WILL BE TORNADO WATCH 369. THE WATCH IS
CURRENTLY OUT UNTIL 9 PM FOR OUR SOUTHEASTERN COUNTIES. A WEAK
SHORTWAVE WILL BE MOVING OVERHEAD IN THE NEXT COUPLE OF HOURS WITH
VERY WEAK PVA. A WEAK SURFACE REFLECTION/ LOW WAS ANALYZED IN FAR
EASTERN ILLINOIS. A WARM FRONT ALSO EXTENDED EAST FROM THE LOW RIGHT
AROUND THE OHIO RIVER. A WEAK COLD FRONT THEN EXTENDED SOUTHWEST
FROM THE LOW INTO KENTUCKY. ALONG THE WARM FRONT SFC TO 1 KM SRH WAS
AROUND 200 M2/S2. GIVEN THESE SHEAR VALUES TORNADO WATCH 369 HAS
BEEN ISSUED.

STORMS HAVE ALSO STARTED TO FIRE ALONG THE COLD FRONT IN THE HIGHER
INSTABILITY JUST SOUTH OF THE AREA. THE WARM FRONT HAS STARTED TO
PULL NORTH AND IN THE WARM SECTOR CAPE VALUES HAVE RAPIDLY STARTED
TO RISE. CAPE VALUES AROUND 2000 J/KG ARE JUST TO THE SOUTHWEST OF
THE AREA ACCORDING TO THE SPC MESOANALYSIS. LATER THIS EVENING THE
WEAK LOW WILL PULL EAST ALONG WITH THE SHORTWAVE. THIS IN
COMBINATION WITH THE LOSS OF DIURNAL HEATING WILL BRING A SLOW
TEMPORARY END TO RAIN. LOWS LOOK TO BE IN THE MID 60S FOR MOST OF
THE AREA.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TOMORROW BUT COVERAGE SHOULD ONLY BE SCATTERED. RAIN CHANCES
TUESDAY WILL COME FROM ANOTHER SHORTWAVE THAT IS FORECASTED TO
ROTATE AROUND THE TROUGH AXIS. INSTABILITY TUESDAY IS ALSO
FORECASTED TO BE LOWER THAN TODAY. NAM IS SHOWING CAPE VALUES
AROUND 1500 J/KG WHILE THE GFS IS ONLY SHOWING VALUES AROUND 600
J/KG. SFC TO 1 KM SHEAR VALUES ARE IN THE 10 TO 20 KT RANGE.

TUESDAY NIGHT EXPECT THE CHANCE OF RAIN TO AGAIN DIMINISH AS THIS
NEXT SHORTWAVE PUSHES EAST. A COLD FRONT WILL THEN DIVE SOUTH
WEDNESDAY AS THE TROUGH AXIS TRIES TO LIFT NORTHEAST. THE FRONT
WILL THEN START TO LOOSE STEAM AND STALL WEDNESDAY NIGHT. ALSO
DURING THE DAY WEDNESDAY ANOTHER SHORTWAVE WILL DIVE SOUTH TRYING
TO REINFORCE THE TROUGH AXIS TO THE WEST. BEHIND THE FRONT LOWER
PWAT AIR WILL HELP TO LIMIT RAIN CHANCES. AHEAD OF THE FRONT
HIGHER PWAT AIR WILL START TO POOL. GFS IS SHOWING PWATS LESS THAN
1.00" BEHIND THE FRONT WITH PWAT VALUES APPROACHING 2.00" AHEAD OF
THE FRONT. DEPENDING ON WHERE THE FRONT STALLS WILL DETERMINE WHO
GETS THE MOST RAIN. CURRENT MODEL CONSENSUS IS THROUGH THE MIDDLE
OF THE CWA.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
MID/UPPER LEVEL TROUGH WILL PERSIST ACROSS THE EASTERN UNITED
STATES INTO EARLY NEXT WEEK AS THE WEST COAST RIDGE AXIS SHIFTS
VERY SLOWLY EASTWARD. THERE ARE SOME MODEL DISCREPANCIES WITH THE
NORTHWARD EXTENT OF THE SHORT WAVE ENERGY MOVING THROUGH THE
TROUGH ON THURSDAY. AS A RESULT...HAVE STUCK CLOSE TO THE MODEL
BLEND/CURRENT FORECAST WITH THIS...RANGING POPS FROM LOW CHANCE
NORTH TO LIKELY IN THE FAR SOUTH. ON THE BACK SIDE OF THIS SHORT
WAVE...WE SHOULD GET INTO A PCPN MINIMUM FOR THURSDAY NIGHT INTO
FRIDAY MORNING.

HEADING INTO THE WEEKEND AND EARLY NEXT WEEK...IT BECOMES MORE
DIFFICULT TO TIME/PLACE SHORT WAVE ENERGY IN THE TROUGHY PATTERN.
WILL THEREFORE MAINTAIN SOME LOWER CHANCE POPS THROUGH THE REMAINDER
OF THE LONG TERM PERIOD. WITH THE TROUGH IN PLACE ACROSS THE
REGION...TEMPERATURES WILL REMAIN AT OR SLIGHTLY BELOW SEASONABLE
NORMALS. EXPECT AFTERNOON HIGHS IN THE UPPER 70S TO LOWER 80S.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
LOW PRESSURE AND A VERY MOIST AIRMASS WILL AFFECT TAF SITES WITH
UNFAVORABLE CONDITIONS. CEILINGS IN THE IFR RANGE WILL LINGER FOR
A COUPLE OF HOURS THIS AFTERNOON AT NORTHERN SITES DAY CMH AND
LCK. MVFR WILL CONTINUE FARTHER SOUTH AT CVG LUK AND ILN WHERE LOW
LEVEL MOISTURE IS NOT QUITE AS PREVALENT.

THUNDERSTORM DEVELOPMENT HAS SO FAR BEEN HAMPERED BY COOLER THAN
EXPECT TEMPERATURES AND LOWER INSTABILITY. KEPT THUNDERSTORMS OUT
OF THE FORECAST FOR NOW...BUT SIGNS OF ORGANIZED CONVECTION WILL
REQUIRE AMENDMENTS TO THE FORECAST.

IMPROVEMENT TO VFR WILL BE POSSIBLE TONIGHT WHEN THE LOW CENTER
IS FORECAST TO MOVE NORTHEAST AND WEAKEN. MORE SHOWERS MAY DEVELOP
ON TUESDAY WHEN ANOTHER WAVE OF LOW PRESSURE IS EXPECTED TO SWING
ACROSS THE AREA.

WINDS WILL SHIFT WITH RESPECT TO THE LOCATION OF THE LOW...WITH
SOUTH WINDS BECOMING SOUTHWEST TO WEST BY THE END OF THE FORECAST
PERIOD.

OUTLOOK...THUNDERSTORMS WILL BE POSSIBLE ON OCCASION FROM WEDNESDAY
THROUGH FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HAINES
NEAR TERM...HAINES
SHORT TERM...HAINES
LONG TERM...JGL
AVIATION...CONIGLIO
Hazardous weather outlook, Jun 29, 1:58 PM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
258 PM EDT MON JUN 29 2015

INZ050-058-059-066-073>075-080-OHZ026-034-035-042>046-051>056-
060>062-070-071-077-301900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-
MONTGOMERY-GREENE-BUTLER-WARREN-HAMILTON-
258 PM EDT MON JUN 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND EMBEDDED THUNDERSTORMS CAN BE EXPECTED ACROSS THE
REGION TODAY. ALTHOUGH THE THREAT FOR SEVERE WEATHER IS EXPECTED
TO REMAIN LOW...A FEW THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING MAY CONTAIN GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO REPORT SEVERE WEATHER.

KYZ089>100-OHZ063>065-072>074-078>082-088-301900-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-FAYETTE OH-PICKAWAY-FAIRFIELD-CLINTON-ROSS-
HOCKING-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
258 PM EDT MON JUN 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND EMBEDDED THUNDERSTORMS WILL MOVE EAST ACROSS THE
REGION THIS AFTERNOON. AS AN AREA OF WEAK LOW PRESSURE AND COLD
FRONT ADVANCE EAST TOWARD OUR AREA THIS AFTERNOON...SCATTERED
SHOWERS AND STORMS ARE EXPECTED TO REDEVELOP. IF ENOUGH
INSTABILITY CAN BE REALIZED...A FEW STORMS MAY REACH SEVERE LIMITS
WITH DAMAGING WINDS AND ISOLATED TORNADOES BEING THE PRIMARY SEVERE
WEATHER THREAT. HOWEVER...ISOLATED LARGE HAIL CAN NOT BE RULED
OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO REPORT SEVERE WEATHER.

In the hours before

Special weather statement, Jun 29, 1:09 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
209 PM EDT MON JUN 29 2015

KYZ096>099-OHZ079-081-291900-
MASON KY-PENDLETON KY-ROBERTSON KY-BRACKEN KY-ADAMS OH-BROWN OH-
209 PM EDT MON JUN 29 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROWN...
SOUTHWESTERN ADAMS...BRACKEN...ROBERTSON...SOUTHEASTERN PENDLETON AND
MASON COUNTIES THROUGH 300 PM EDT...

AT 206 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR BROWNING
CORNER...MOVING EAST AT 30 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BROOKSVILLE...RIPLEY
AND MAYSVILLE.

ALSO...MILFORD...BERLIN...SANTA FE...PETRA...POWERSVILLE...
HITTVILLE...PARINA...STONEWALL...CHATHAM AND ABIGAIL ARE NEAR THE
PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3854 8417 3856 8417 3855 8419 3855 8422
      3858 8421 3857 8430 3869 8433 3881 8366
      3866 8364 3864 8365 3860 8362 3856 8364
      3852 8419
Special weather statement, Jun 29, 2:01 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
301 PM EDT MON JUN 29 2015

KYZ099-100-OHZ079-081-291930-
LEWIS KY-MASON KY-ADAMS OH-BROWN OH-
301 PM EDT MON JUN 29 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROWN...SOUTHERN
ADAMS...NORTHEASTERN MASON AND NORTHWESTERN LEWIS COUNTIES THROUGH
330 PM EDT...

AT 300 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
MORANBURG...MOVING EAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MAYSVILLE AND
MANCHESTER.

ALSO...ABERDEEN...SOMO...BRADYSVILLE...TRINITY...RIBOLT...CHARTERS...
CARRS...CONCORD...HERRON HILL AND ROME ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.

LAT...LON 3878 8335 3854 8334 3861 8387 3871 8387
Special weather statement, Jun 29, 2:18 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
318 PM EDT MON JUN 29 2015

KYZ094-291945-
OWEN KY-
318 PM EDT MON JUN 29 2015

...A STRONG THUNDERSTORM WILL AFFECT OWEN COUNTY THROUGH 345 PM
EDT...

AT 318 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 6 MILES WEST OF
GRATZ...MOVING EAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OWENTON.

ALSO...SQUIRESVILLE...GRATZ...BEECHWOOD...NEEDMORE...LONG RIDGE...ELK
LAKE...ELMER DAVIS LAKE AND MONTEREY ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

LAT...LON 3839 8490 3842 8489 3844 8497 3847 8496
      3849 8500 3851 8499 3850 8501 3851 8503
      3856 8501 3856 8507 3858 8508 3859 8508
      3860 8474 3859 8472 3838 8473
Local storm report, Jun 29, 2:35 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
335 PM EDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HEAVY RAIN       LEBANON                 39.43N 84.21W
06/29/2015  M1.50 INCH       WARREN             OH   TRAINED SPOTTER

            1.5 INCHES FELL IN THE PAST 24 HOURS

&&

JGIBSON
Special weather statement, Jun 29, 2:41 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
341 PM EDT MON JUN 29 2015

KYZ100-OHZ081-088-292015-
LEWIS KY-ADAMS OH-SCIOTO OH-
341 PM EDT MON JUN 29 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SCIOTO...
SOUTHEASTERN ADAMS AND NORTHERN LEWIS COUNTIES THROUGH 415 PM EDT...

AT 340 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR HERRON
HILL...MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...VANCEBURG.

ALSO...CONCORD...CHARTERS...CARRS...ROME...SANDY SPRINGS...BUENA
VISTA...TURKEY CREEK LAKE...REXTON AND GARRISON ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3880 8316 3856 8312 3857 8358 3868 8362
Special weather statement, Jun 29, 3:05 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
405 PM EDT MON JUN 29 2015

KYZ097>099-292030-
MASON KY-ROBERTSON KY-BRACKEN KY-
405 PM EDT MON JUN 29 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BRACKEN...ROBERTSON AND
MASON COUNTIES THROUGH 430 PM EDT...

AT 406 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR MOUNT
OLIVET...MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MOUNT OLIVET AND
MAYSVILLE.

ALSO...MITCHELLS MILL...BLUE LICKS BATTLEFIELD...BURIKA...
STONEWALL...ABIGAIL...SARDIS...ALHAMBRA...LOWELL...FLEMING-MASON
AIRPORT AND SOMO ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 3845 8409 3848 8416 3860 8418 3867 8378
      3865 8377 3864 8371 3851 8369 3845 8385
      3848 8394 3844 8398 3843 8402

The radar

The Cincinnati radar (KILN), 93 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Adams

When
June 29, 3:05 PM EST to 3:08 PM EST
Where
Adams County, 0.69 mi S of Rome
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.660, -83.380

Thunderstorm Wind, Adams

When
June 29, 3:09 PM EST to 3:14 PM EST
Where
Adams County, 2.56 mi ESE of Rome
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.650, -83.340

Several trees were downed across U.S. 52 near mile marker 24.

Hail, Clinton

When
June 29, 4:40 PM EST to 4:43 PM EST
Where
Clinton County, 0.87 mi NE of Midland
Measured
1 in hail
Reported by
Public
Coordinates
39.310, -83.910

Hail, Clinton

When
June 29, 4:47 PM EST to 4:50 PM EST
Where
Clinton County, 2.12 mi SW of Jonesboro
Measured
1.75 in hail
Reported by
Public
Coordinates
39.280, -83.860

Hail, Clinton

When
June 29, 4:48 PM EST to 4:51 PM EST
Where
Clinton County, 1.75 mi SW of Jonesboro
Measured
1.5 in hail
Reported by
Public
Coordinates
39.280, -83.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585786, 585790, 585787, 585788, 585789.